weordmyndum Posted December 19, 2010 Share Posted December 19, 2010 I started Emsam about 7 weeks ago, at 6 mg/24 hours. The side effects were manageable when it was just dry mouth. The headaches were manageable at first, too--I'd take an ibuprofen and feel fine in an hour. But then the headaches got worse and wouldn't go away. I've been monitoring both my temp and blood pressure, so it's not a hypertensive or hyperpyrexic crisis--just these pounding headaches that won't go away. Then my psychiatrist upped my dose to 9 mg, and the insomnia kicked in and kicked my ass, hard. I have several sleep disorders, so my sleep is a VERY delicate balance which had been adequately managed prior to this. I started experiencing insomnia at 9 mg., so my psychiatrist switched me from nortriptyline to amitriptyline. For a few weeks, the amitriptyline was great; I slept magically. But then, BAM, it didn't work. In the past two nights, I've hardly slept--I just get stuck in that twilight sleep stage where I'm just conscious enough to know I'm not asleep. I've gotten maybe an hour or two of sleep each night, if any. I haven't started hallucinating yet, but I imagine another day or two of this sleep deprivation will put me there. (I don't hallucinate except as a result of sleep deprivation.) And the restlessness--oh my GOD. I cannot stop moving. Last week my therapist asked several times if I was feeling anxious because I couldn't sit still. It's mildly annoying during the day, but at night it's terrible. I keep telling myself to just lie still, but I can't. I turn and stretch and kick, and I can't stop it. I mean, it's not involuntary muscle spasms, just this intense restlessness that's driving me INSANE. The headache's become constant at this point, and now it's giving me nausea that makes eating difficult. It doesn't seem to have touched my suicidal depression. I have noticed a decrease in destructive behaviors (no binging and purging, less cutting), but that was at the lowest dosage and, for all I know, could've been more due to therapy than meds. Subsequent dose increases haven't had any noticeable effect on my mood or behavior--just increased side effects. I've only been on the 12 mg dose for 2 days, and I want to give it a fair trial...but if these side effects keep up, I don't know if I can. I'm going to get in touch with my doctor ASAP--I'm supposed to see him Wednesday, but I'm going to try to talk to him sooner about this, even if it's only via phone. I'm leaning toward asking to discontinue the Emsam, but I thought I'd ask for some input from you guys. How do you decide whether the potential for benefit is worth the side effects, especially when the main issue is suicidality? Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.